Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 209, NWS Mobile, AL

July 6, 2021

NWS Mobile, AL issued this special marine warning at Jul 6, 2021, 8:22 AM CDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 8:22 AM CDT (13:22 UTC)
Expired
Jul 6, 2021, 9:27 AM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 92 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WHUS54 KMOB 061322
SMWMOB
GMZ633-634-650-061445-
/O.NEW.KMOB.MA.W.0209.210706T1322Z-210706T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
822 AM CDT Tue Jul 6 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Pensacola Bay Area including Santa Rosa Sound...
  Perdido Bay Area...

* Until 945 AM CDT.

* At 822 AM CDT, a strong thunderstorm was located near Perdido Pass,
  moving northeast at 10 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Arnica Bay, Lillian Bridge, Big Lagoon, Pensacola Pass, Perdido
  Bay, Fort Pickens and Perdido Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3046 8736 3045 8735 3043 8734 3040 8743
      3034 8742 3031 8747 3031 8743 3037 8728
      3036 8735 3038 8728 3038 8727 3033 8719
      3033 8730 3032 8722 3026 8721 3005 8750
      3019 8768 3046 8737
TIME...MOT...LOC 1322Z 225DEG 8KT 3020 8751 

HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
945 
FZUS74 KMOB 061427
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
927 AM CDT Tue Jul 6 2021

GMZ633-634-650-061437-
/O.CAN.KMOB.MA.W.0209.000000T0000Z-210706T1445Z/
927 AM CDT Tue Jul 6 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Pensacola Bay Area including Santa Rosa Sound...
Perdido Bay Area...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 3046 8736 3045 8735 3043 8734 3040 8743
      3034 8742 3031 8747 3031 8743 3037 8728
      3036 8735 3038 8728 3038 8727 3033 8719
      3033 8730 3032 8722 3026 8721 3005 8750
      3019 8768 3046 8737
TIME...MOT...LOC 1422Z 225DEG 8KT 3030 8739 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jul 6, 7:05 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 6, 7:05 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
705 AM CDT Tue Jul 6 2021

.AVIATION...
12Z issuance...Mixed MVFR/IFR ceilings were present at the time of
TAF issuance. Current radar shows numerous to widespread showers
and storms along and south of the I-10 corridor, with more
isolated to scattered further inland. Over the course of the day,
showers and storms will spread inland becoming more numerous to
widespread over the forecast area. Currently BFM has IFR ceilings,
but this should lift out to low-end MVFR later this morning.
Otherwise, mainly MVFR ceilings are expected to prevail through
the TAF cycle. As far as visibilities, mainly VFR is expected to
prevail through the period, however, there will be brief drops to
MVFR/IFR visibilities at times with stronger shower and storm
development. Winds remain southeasterly through the period between
5 to 10kts. JEH/88

&&

.PREV DISCUSSION... /issued 447 AM CDT Tue Jul 6 2021/

NEAR TERM UPDATE /Now Through Wednesday/...Weak upper troughing
generally remains oriented northeast-southwest over the Deep South
with a very gradual northward movement through the period. This
leaves our region in a weak west-southwest flow aloft through
Wednesday. Off to our southeast, TS Elsa continues its progression
northward across the far eastern Gulf, eventually making landfall
sometime on Wednesday along the Big Bend region of the western
Florida coast (please see the National Hurricane Center for the
latest information on Elsa). As TS Elsa moves north through the
near term, our region remains in an area of modest low level
convergence associated with the peripheral circulation of Elsa.
Given this pattern, abundant deep layer tropical moisture
continues to surge into the CWA with PWATs remaining between
2.0-2.2 inches through Wednesday. This combined with the weak
upper troughing results in a continuation of scattered to locally
numerous showers and storms through the period. Rain and storms
that develop will mainly be confined to areas close to the coast
through the morning, spreading inland during the day today.
Overnight tonight, rain and storms taper slightly with the loss of
daytime heating, before increasing again to likely and
categorical PoPs on Wednesday, with categorical PoPs generally
northwest of I-65 where the upper level weakness has gradually
moved to during this time.

Some showers and storms that develop through the period will likely
be efficient rain makers. Additionally, with little shear and weak
flow aloft, storms will be very slow moving. This causes a concern
for localized areas receiving brief periods of very heavy rainfall
which could lead to urban/small stream flooding or very localized
flash flooding. WPC does have our entire region in a Marginal Risk
of Excessive rainfall, however, given the overall lack of continuous
widespread rainfall, a Flash Flood Watch does not look to be needed.
We will continue to monitor and update if necessary. In terms of
severe weather, no organized severe convection is currently
expected; however, precipitation loading could potentially lead to
localized strong downbursts (especially during the day today and
Wednesday around peak heating).

For temps, highs will be dependent on what areas maintain cloud
cover, but generally mid to upper 80s are expected both today and
Wednesday across the region. Not much change to overnight lows with
around 70 well inland to the mid 70s at the immediate coast. A High
Risk of rip currents will begin tonight and continue through
Thursday as long period swell associated with Elsa begins affecting
beach areas. Additionally, a brief rise in surf heights is expected
to occur sometime on Wednesday. As of now a High Surf Advisory does
not look to be needed, but will continue to monitor trends as Elsa
continues moving north. JEH/88

SHORT TERM /Wednesday night Through Thursday night/...A weak
upper level trough will continue over the area through the short
term. In addition, a deep tropical airmass will persist. The
combination of the trough aloft and deep layer moisture will lead
to numerous showers and thunderstorms developing each day.
Coverage will be greatest during the day, but showers and storms
will likely linger overnight. Given the weak flow aloft and wet
antecedent conditions, the potential for flooding continues to be
the main concern (especially if storms train over the same
locations repeatedly). Highs will be in the upper 80s with low sin
the low 70s inland to upper 70s along the coast. Additionally,
the risk for rip currents remains HIGH during the short term. /13

EXTENDED TERM /Friday Through Monday/...Upper level ridging builds
back in and dominates the extended term Friday through Monday. At
the surface, high pressure builds in across the region in the wake
of Elsa, promoting a shift to a more typical Summer-time setup for
our region of warmer temperatures and afternoon showers and
thunderstorms. With that said, PWATs generally feature a downward
trend from near 2 inches Friday to 1.5 to 1.7 inches Saturday
through Monday. Likewise, precipitation chances are highest on
Friday with likely PoPs over the region, becoming chance PoPs for
the remainder of the period. Best rain chances will be early/mid
afternoon through early evening hours each day. Temperatures each
day will generally be in the upper 80's to lower 90's, with a couple
middle 90's readings possible at favored hot spots inland. Lows will
generally be in the lower to middle 70's each day. MM/25

MARINE...A light to moderate southeasterly flow today will
gradually become easterly and even sometimes northerly at times as
TS Elsa moves north into the Florida Big Bend region tonight into
early Wednesday. As the storm lifts northeast away from the area
late Wednesday into Thursday, a mainly light southwesterly flow
returns to the marine area for the remainder of the week. As of now,
the only impacts we are expecting from Elsa would be a slight
building of seas to around 3 to 6 feet late Tuesday night through
Wednesday due to increasing long period swell from Elsa, and some
occasional strong winds/gusts that may occur with any convective
development over marine areas. We will continue to track Elsa and
provide further updates if needed. Otherwise, seas begin subsiding
again to around 2 to 3 feet going into Wednesday night and Thursday
as Elsa departs to the northeast. JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from this evening through Thursday evening
     for ALZ265-266.

FL...High Rip Current Risk from this evening through Thursday evening
     for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:26 PM CDTRip Current StatementMOBBaldwin, Mobile62 hr
Jul 6, 4:11 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Jul 6, 4:22 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Jul 6, 7:02 AM CDTAreal Flood AdvisoryMOBBaldwin4 hr
Jul 6, 7:54 AM CDTFlash Flood WarningMOBBaldwin5 hr
Jul 6, 12:19 PM CDTSpecial Marine WarningMOB62 min
Jul 6, 6:49 PM CDTHigh Surf AdvisoryMOBBaldwin24 hr
Jul 6, 5:24 AM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa4 hr
Jul 6, 6:12 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.